The latest cautionary tale of the dangers of some unregulated nutritional supplements, HBO Real Sports is airing an explosive report this month that exposes the rampant use of potentially lethal and unregulated substances in the military.
Some supplements, which are used by health-conscious athletes and soldiers as a way to legally get bigger, faster, and stronger, have been found to contain harmful ingredients similar to amphetamines. The issue has been a major one for fitness enthusiasts for some time.
RELATED: The New Dangers Found in the Drugstore
But as Real Sports found, supplements are prevalent on military bases around the world, and as a result, the armed forces have been especially hard hit by servicemen and women putting some shady substances in their bodies in an attempt to reach peak physical condition.
Here are the biggest takeaways from HBO’s recent report:
Supplements are massively popular in the armed forces
Up to half of all members of the United States military are estimated to be using some form of nutritional supplement, according to HBO. As a result of their popularity, there are 130 GNC retail outlets located on military bases across the country to meet the high demand for nutritional supplements and other fitness products.
The military has seen a spike in health problems related to use of supplements
Real Sports found hundreds of health problems related to the use of supplements, including records of soldiers having to be airlifted out of Iraq and Afghanistan after coming down with emergency medical conditions like hepatitis related to their use.
The use of supplements has been linked to the death of at least one soldier
Michael Sparling, a 22-year-old Army private stationed at Fort Bliss in Texas was using a supplement called Jack3d when he suffered a fatal heart attack. Jack3d, which contained a stimulant called dimethylamylamine, or DMAA, was sold on base. DMAA has been found to stimulate the body, cause higher heart rate, and lead to high blood pressure, all precursors to a heart attack.